Alert archive / Nebraska / Tornado Warnings in 2024
Tornado Warning 33, NWS Hastings, NE
NWS Hastings, NE issued this tornado warning at Jul 6, 2024, 2:10 PM CDT for Kearney County, Phelps County, Nebraska. It was in force for 20 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 6, 2024, 2:10 PM CDT (19:10 UTC)
- Expired
- Jul 6, 2024, 2:30 PM CDT
- In force
- 20 min
- Issued by
- NWS Hastings, NE
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 1.75 in
Counties Kearney County, NE, Phelps County, NE
The radar
The Grand Island radar (KUEX), 66 km from the middle of the area, began a volume at 19:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 6, 2:11 PM CDT | HAIL 2.75 | 7 N Funk, NE | Trained spotter reported baseball sized hail. Report relayed to Holdrege PD. |
| Jul 6, 2:11 PM CDT | HAIL 2.75 | 7 N Funk, NE | Trained spotter reported baseball sized hail. Report relayed to Holdrege PD. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 6, 12:27 PM CDT | Severe Thunderstorm Watch | SPC | 10 hr |
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 7.2 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 336 J/kg
- Mixed-layer CIN
- -141 J/kg
- Mixed-layer LCL
- 1712 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 70 m²/s²
- 0-3 km storm-relative helicity
- 79 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
282
WFUS53 KGID 061910
TORGID
NEC099-137-061930-
/O.NEW.KGID.TO.W.0033.240706T1910Z-240706T1930Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Hastings NE
210 PM CDT Sat Jul 6 2024
The National Weather Service in Hastings has issued a
* Tornado Warning for...
East central Phelps County in south central Nebraska...
Northwestern Kearney County in south central Nebraska...
* Until 230 PM CDT.
* At 210 PM CDT, a severe thunderstorm capable of producing a tornado
was located 7 miles north of Funk, or 11 miles southwest of
Kearney, moving east at 15 mph.
HAZARD...Tornado and golf ball size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This tornadic thunderstorm will remain over mainly rural areas of
east central Phelps and northwestern Kearney Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 4060 9927 4066 9910 4065 9900 4045 9897
4050 9928
TIME...MOT...LOC 1910Z 261DEG 15KT 4057 9922
TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.75 IN
$$
Hickford2 follow-up statements
535
WWUS53 KGID 061913
SVSGID
Severe Weather Statement
National Weather Service Hastings NE
213 PM CDT Sat Jul 6 2024
NEC099-137-061930-
/O.CON.KGID.TO.W.0033.000000T0000Z-240706T1930Z/
Phelps NE-Kearney NE-
213 PM CDT Sat Jul 6 2024
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 230 PM CDT FOR EAST
CENTRAL PHELPS AND NORTHWESTERN KEARNEY COUNTIES...
At 213 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Axtell, or 10 miles southwest of Kearney, moving
east at 25 mph.
HAZARD...Tornado and baseball size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
Locations impacted include...
Axtell.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 4050 9925 4060 9925 4066 9909 4065 9900
4046 9897 4048 9916
TIME...MOT...LOC 1913Z 263DEG 23KT 4057 9918
TORNADO...RADAR INDICATED
MAX HAIL SIZE...2.75 IN
$$
Hickford118
WWUS53 KGID 061921
SVSGID
Severe Weather Statement
National Weather Service Hastings NE
221 PM CDT Sat Jul 6 2024
NEC137-061931-
/O.CAN.KGID.TO.W.0033.000000T0000Z-240706T1930Z/
Phelps NE-
221 PM CDT Sat Jul 6 2024
...THE TORNADO WARNING FOR EAST CENTRAL PHELPS COUNTY IS CANCELLED...
The tornadic thunderstorm which prompted the warning has moved out
of the warned area. Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until 800 PM CDT for
south central Nebraska.
&&
LAT...LON 4048 9917 4059 9917 4057 9899 4046 9897
4048 9916
TIME...MOT...LOC 1921Z 297DEG 28KT 4053 9910
$$
NEC099-061930-
/O.CON.KGID.TO.W.0033.000000T0000Z-240706T1930Z/
Kearney NE-
221 PM CDT Sat Jul 6 2024
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 230 PM CDT FOR WEST
CENTRAL KEARNEY COUNTY...
At 221 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Axtell, or 12 miles south of Kearney, moving
southeast at 30 mph.
HAZARD...Tornado and two inch hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
Locations impacted include...
Axtell.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 4048 9917 4059 9917 4057 9899 4046 9897
4048 9916
TIME...MOT...LOC 1921Z 297DEG 28KT 4053 9910
TORNADO...RADAR INDICATED
MAX HAIL SIZE...2.00 IN
$$
HickfordWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before this tornado warning went out at Jul 6, 12:42 PM CDT, 1 hour 28 minutes earlier. Its key messages:
- Severe storms are possible across the area this afternoon into this evening. The main threats will be large hail and damaging winds.
- Showers and storms will also be possible Sunday and again on Wednesday. Severe weather is not expected at this time.
- High temperatures will range from the mid 70s to mid 90s with low temperatures in the mid 50s to lower 70s.
Area forecast discussion, Jul 6, 12:42 PM CDT, 1 hour 28 minutes before
Area Forecast Discussion National Weather Service Hastings NE 1242 PM CDT Sat Jul 6 2024 .KEY MESSAGES... - Severe storms are possible across the area this afternoon into this evening. The main threats will be large hail and damaging winds. - Showers and storms will also be possible Sunday and again on Wednesday. Severe weather is not expected at this time. - High temperatures will range from the mid 70s to mid 90s with low temperatures in the mid 50s to lower 70s. && .DISCUSSION... Issued at 411 AM CDT Sat Jul 6 2024 Today and tonight... A broad, upper trough is over most of the country with an upper ridge over the West Coast. Clear to mostly clear skies are across south central and central Nebraska and north central Kansas with temperatures in the 50s and 60s. Winds are generally light and variable. An upper disturbance will pass over the central Plains today, and this will create enhanced lift over the area. Fairly high CAPE, wind shear, and mid-level lapse rates will be over the area this afternoon which will contribute to possible severe thunderstorms. Most of the forecast area is in a slight risk for severe storms with the rest of the area in a marginal risk. The main timing for severe storms appears to be this afternoon into this evening. Some storms may develop (up to around a 40% chance) this morning across mainly areas along and north of I-80, but these storms are not expected to be severe. The main threats with the strongest storms today will be large hail and damaging winds. Additional showers and storms may develop (up to around a 35% chance) tonight but are not expected to be severe. There is some uncertainty in regards to high temperatures this afternoon due to possible morning and early afternoon convection. Generally expect high temperatures today to range from the upper 70s to mid 90s. Temperatures across north central Kansas and portions of south central Nebraska will have the potential to heat up due to a surface trough in place. Low temperatures tonight are expected to be in the 50s and 60s. Sunday through Monday night... Another upper level disturbance will move over the area on Sunday along with a cold front. This will lead to continued rain and storm chances (up to around 65%) during the day on Sunday. Severe weather is generally not expected on Sunday with much lower instability and wind shear. Temperatures will be cooler with highs mostly in the 70s. Temperatures Sunday night will also be cooler with lows mainly in the 50s with clearing skies and light northerly winds. The upper trough will still be over the region on Monday but no precipitation is expected. Light northerly winds will be present on Monday with highs in the lower to mid 80s. Low temperatures Monday night will range from the mid 50s to lower 60s. Tuesday through Friday night... South central and central Nebraska and north central Kansas will be on the backside of the upper trough on Tuesday. An upper ridge will be building over the western part of the country. Temperatures on Tuesday are expected to warm up into the mid 80s to lower 90s. Low temperatures Tuesday night will be in the upper 50s to mid 60s. Rain and storm chances (15% to 20%) return to parts of the area on Wednesday as an upper disturbance moves overhead. Temperatures on Wednesday will be similar or slightly cooler than the previous day. Low temperatures Wednesday night will be similar to the previous night. Temperatures are expected to continue heating up Thursday and Friday with highs reaching the mid 80s to mid 90s on Friday. This will be a result of an upper ridge to the west having more impact across the area. && .AVIATION /18Z TAFS THROUGH 18Z SUNDAY/... Issued at 1234 PM CDT Sat Jul 6 2024 For KGRI/KEAR Airports: Showers and thunderstorms moving across the area will impact the TAF sites this afternoon. The most likely timeframe for KEAR will be between 06/19Z and 06/22Z, and from 06/20Z to 06/23Z at KGRI. Some of these thunderstorms are expected to produce hail to the size of golf balls and potentially brief gusts of over 60 mph. There may be brief visibility reductions in heavy rain as well. CIGS are expected to remain VFR through the evening with bases around 5k-7k ft AGL. CIGS may drop to IFR to MVFR briefly toward the end of the period Sunday morning. Wind direction will be pretty variable through the period, but generally easterly through this evening (other than near thunderstorms where winds will be erratic and gusty). Winds will become light and variable overnight, then northerly mid- to late Sunday morning. Outside of thunderstorm impacts, winds are expected to be 8 kts or less through the TAF period. && .GID WATCHES/WARNINGS/ADVISORIES... NE...None. KS...None. && DISCUSSION...Schuldt AVIATION...Hickford
Hazardous weather outlook, Jul 6, 2:01 PM CDT, 9 minutes before
Hazardous Weather Outlook National Weather Service Hastings NE 201 PM CDT Sat Jul 6 2024 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 071915- Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance- Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York- Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin- Webster-Nuckolls-Thayer- 201 PM CDT Sat Jul 6 2024 This Hazardous Weather Outlook is for south central Nebraska and portions of north central Kansas. .DAY ONE...This Afternoon and Tonight. Strong to severe storms have developed and will move across the outlook area this afternoon into this evening. Hail up to the size of golf balls and wind gusts in excess of 60 mph will be possible. An isolated tornado or two will also be possible. A severe thunderstorm watch is in effect for the majority of the outlook area until 8 PM this evening. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Thunderstorms are possible Sunday into Sunday night and again Wednesday into Wednesday night. Severe weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report any instances of severe weather. && More information may be obtained at the following web page: https://www.weather.gov/hastings
In the hours before
Local storm report, Jul 6, 1:47 PM CDT, 23 minutes before
Preliminary Local Storm Report
National Weather Service Hastings NE
147 PM CDT Sat Jul 6 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0137 PM Hail 4 S Elm Creek 40.66N 99.38W
07/06/2024 E1.00 Inch Phelps NE Emergency Mngr
Emergency manager reported quarter size hail
near 747 and Highway 183 south of Elm Creek.
&&
AEHLocal storm report, Jul 6, 1:49 PM CDT, 21 minutes before
Preliminary Local Storm Report...Corrected
National Weather Service Hastings NE
149 PM CDT Sat Jul 6 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0137 PM Hail 4 S Elm Creek 40.66N 99.38W
07/06/2024 E1.75 Inch Phelps NE Emergency Mngr
Corrects previous hail report from 4 S Elm
Creek. Emergency manager reported quarter
size to golf ball size hail near 747 and
Highway 183 south of Elm Creek.
&&
AEHLocal storm report, Jul 6, 1:57 PM CDT, 13 minutes before
Preliminary Local Storm Report
National Weather Service Hastings NE
157 PM CDT Sat Jul 6 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0146 PM Hail 9 S Elm Creek 40.58N 99.38W
07/06/2024 E1.00 Inch Phelps NE Emergency Mngr
&&
KSLocal storm report, Jul 6, 2:01 PM CDT, 9 minutes before
Preliminary Local Storm Report
National Weather Service Hastings NE
201 PM CDT Sat Jul 6 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0158 PM Hail 2 NW Johnson Lake 40.71N 99.88W
07/06/2024 M1.00 Inch Dawson NE Public
Report from mPING: Quarter (1.00 in.).
&&
KSSpecial weather statement, Jul 6, 2:05 PM CDT, 5 minutes before
Special Weather Statement
National Weather Service Hastings NE
205 PM CDT Sat Jul 6 2024
NEZ060-061-061945-
Buffalo NE-Dawson NE-
205 PM CDT Sat Jul 6 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN BUFFALO AND
NORTHEASTERN DAWSON COUNTIES THROUGH 245 PM CDT...
At 204 PM CDT, Doppler radar was tracking a strong thunderstorm near
Eddyville, or 13 miles northeast of Lexington, moving east at 25 mph.
HAZARD...Nickel size hail.
SOURCE...Radar indicated.
IMPACT...Minor hail damage to vegetation is possible.
This strong thunderstorm will be near...
Sumner and Eddyville around 210 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 800 PM CDT for
south central Nebraska.
&&
LAT...LON 4101 9976 4105 9967 4104 9927 4094 9926
4090 9971
TIME...MOT...LOC 1904Z 251DEG 21KT 4095 9963
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH
RossiLocal storm report, Jul 6, 2:08 PM CDT, 2 minutes before
Preliminary Local Storm Report
National Weather Service Hastings NE
208 PM CDT Sat Jul 6 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0207 PM Hail 2 S Elm Creek 40.69N 99.38W
07/06/2024 E1.25 Inch Buffalo NE Public
Report from mPING: Half Dollar (1.25 in.).
&&
KSThe office that day
Everything else NWS Hastings, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 6, 11:28 AM CDT | Special Weather Statement | GID | Dawson | 47 min |
| Jul 6, 11:36 AM CDT | Severe Thunderstorm Warning | GID | Dawson | 39 min |
| Jul 6, 12:10 PM CDT | Severe Thunderstorm Warning | GID | Dawson | 50 min |
| Jul 6, 12:25 PM CDT | Severe Thunderstorm Warning | GID | Dawson, Gosper | 50 min |
| Jul 6, 12:51 PM CDT | Severe Thunderstorm Warning | GID | Buffalo, Dawson | 39 min |
| Jul 6, 1:08 PM CDT | Severe Thunderstorm Warning | GID | Dawson, Gosper, Phelps | 52 min |
| Jul 6, 1:12 PM CDT | Tornado Warning | GID | Dawson, Gosper, Phelps | 18 min |
| Jul 6, 1:28 PM CDT | Tornado Warning | GID | Phelps | 17 min |
| Jul 6, 1:47 PM CDT | Severe Thunderstorm Warning | GID | Buffalo, Kearney, Phelps | 43 min |
| Jul 6, 2:00 PM CDT | Severe Thunderstorm Warning | GID | Dawson, Gosper, Phelps | 45 min |
| Jul 6, 2:05 PM CDT | Special Weather Statement | GID | Dawson | 40 min |
| Jul 6, 2:29 PM CDT | Severe Thunderstorm Warning | GID | Adams, Kearney | 46 min |
| Jul 6, 2:29 PM CDT | Tornado Warning | GID | Kearney | 16 min |
| Jul 6, 2:31 PM CDT | Severe Thunderstorm Warning | GID | Buffalo, Dawson | 29 min |
| Jul 6, 2:38 PM CDT | Tornado Warning | GID | Gosper, Phelps | 10 min |
| Jul 6, 2:39 PM CDT | Severe Thunderstorm Warning | GID | Buffalo, Dawson, Gosper, Phelps | 51 min |
| Jul 6, 3:10 PM CDT | Severe Thunderstorm Warning | GID | Adams, Kearney | 50 min |
| Jul 6, 3:19 PM CDT | Severe Thunderstorm Warning | GID | Buffalo, Gosper, Kearney, Phelps | 41 min |
| Jul 6, 3:31 PM CDT | Severe Thunderstorm Warning | GID | Furnas, Gosper | 44 min |
| Jul 6, 3:40 PM CDT | Severe Thunderstorm Warning | GID | Adams, Hall | 35 min |
| Jul 6, 3:46 PM CDT | Severe Thunderstorm Warning | GID | Adams, Kearney | 29 min |
| Jul 6, 3:54 PM CDT | Tornado Warning | GID | Adams, Kearney | 21 min |
| Jul 6, 4:15 PM CDT | Severe Thunderstorm Warning | GID | Adams, Franklin, Kearney, Webster | 45 min |
| Jul 6, 4:15 PM CDT | Tornado Warning | GID | Adams | 15 min |
| Jul 6, 4:20 PM CDT | Severe Thunderstorm Warning | GID | Adams, Clay, Hall, Hamilton | 40 min |
| Jul 6, 4:29 PM CDT | Tornado Warning | GID | Adams, Clay | 31 min |
| Jul 6, 4:31 PM CDT | Areal Flood Advisory | GID | Adams, Buffalo, Dawson, Franklin, Hall, Kearney and 1 more | 6 hr |
| Jul 6, 4:36 PM CDT | Areal Flood Advisory | GID | Adams, Clay, Franklin, Kearney, Webster | 6 hr |
| Jul 6, 4:43 PM CDT | Severe Thunderstorm Warning | GID | Adams, Clay, Nuckolls, Webster | 32 min |
| Jul 6, 4:48 PM CDT | Severe Thunderstorm Warning | GID | Adams, Clay | 42 min |
| Jul 6, 5:00 PM CDT | Tornado Warning | GID | Clay | 30 min |
| Jul 6, 5:14 PM CDT | Severe Thunderstorm Warning | GID | Clay, Fillmore, Nuckolls, Thayer | 46 min |
| Jul 6, 5:26 PM CDT | Severe Thunderstorm Warning | GID | Clay, Fillmore, York | 49 min |
| Jul 6, 5:29 PM CDT | Tornado Warning | GID | Clay, Fillmore | 16 min |
| Jul 6, 5:44 PM CDT | Tornado Warning | GID | Fillmore | 31 min |
| Jul 6, 5:59 PM CDT | Severe Thunderstorm Warning | GID | Fillmore, Thayer | 31 min |
| Jul 6, 6:01 PM CDT | Special Weather Statement | GID | Buffalo | 44 min |
| Jul 6, 6:08 PM CDT | Areal Flood Advisory | GID | Adams, Clay, Fillmore, Hamilton, Nuckolls, Thayer | 5 hr |
| Jul 6, 6:55 PM CDT | Special Weather Statement | GID | Hall | 35 min |
Nearby
Tornado Warnings in Nebraska, 2024Every tornado warning in 2024Tornadoes in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.